Osteoporosis Home > Fosamax Overdose
It is possible for a person to take too much Fosamax. While the specific effects of a Fosamax overdose will vary, depending on a number of factors, some of the commonly reported symptoms include stomach ulcers, heartburn, and low calcium levels in the blood. Treatment options generally involve supportive care (treating the symptoms that occur as a result of the Fosamax overdose).
Fosamax Overdose: An IntroductionFosamax® (alendronate sodium) is a medication that is approved for osteoporosis treatment and prevention. It is also approved to treat Paget's disease of the bone. Fosamax belongs to a group of medications known as bisphosphonates. As with any medication, it is possible to take too much Fosamax. The specific effects of a Fosamax overdose can vary, depending on a number of factors, including the Fosamax dosage and whether it was taken with other medications or substances.
- Low levels of calcium or phosphate in the blood
- Heartburn or indigestion
- Ulcers of the esophagus, stomach, or intestines.
Treatment for a Fosamax OverdoseThe treatment for a Fosamax overdose will also vary. Because the medication can be irritating to the esophagus, vomiting should not be induced. Drinking milk or taking antacids can help to bind Fosamax in the stomach so that it cannot be absorbed into the bloodstream. Treatment may also involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options for a Fosamax overdose may include:
- Careful monitoring of the heart, blood pressure, and breathing
- Fluids through an intravenous line (IV)
- Giving calcium by IV to correct low calcium levels
- Other treatments based on complications that occur.
It is important that you seek medical attention immediately if you believe that you may have overdosed on Fosamax.